Garlic is not Good for HIV

Garlic may cause a serious side effect for patients taking medication to treat HIV or AIDS.

A new study shows the anti-HIV drug, saquinavir and garlic supplements do not mix well together. Researchers from the National Institutes of Allergy and Infectious Diseases studied a handful of healthy, HIV negative volunteers to test garlic’s effects on saquinavir, a drug effective at slowing the progression of HIV. The volunteers received the drug — without garlic supplements — for three days. Blood was then drawn to measure the levels of saquinavir in their system. Then the volunteers were given garlic supplements twice a day for three weeks. The level of saquinavir in their blood was measured again at the end of the study.

Researchers found, after taking garlic supplements, levels of the drug had decreased by 51 percent. Volunteers then went through a 10-day period in which they stopped taking garlic. After this “wash-out” period, they were again given three days worth of saquinavir. They found the blood levels of the drug were still 35-percent lower than expected. Judith Falloon, M.D., from the National Institute of Allergy and Infectious Diseases, is quoted as saying, “We saw a definite, prolonged interaction. The clear implication is that doctors and patients should be cautious about using garlic supplements during HIV therapy.”

Cholesterol levels are often elevated in patients as a side effect of HIV medication. Garlic has been touted as a natural cholesterol fighter, which researchers say has grown in popularity among HIV positive patients. Dr. Falloon, concludes, “More research is needed in this area, but it’s clear from this study that any patients using saquinavir as the sole protease inhibitor should avoid using garlic supplements.”

SOURCE: National Institutes of Allergy and Infectious Diseases, 2001

You may also like...

Leave a Reply

Your email address will not be published. Required fields are marked *